Couldn't find what you looking for?

TRY OUR SEARCH!

Lithium Withdrawal SyndromePeople who stop taking lithium usually experience lithium withdrawal syndrome. Lithium is a medicine that is used for treatment of mood disorders. Bipolar disorder, manic depressive disorder, hyperactivity disorder are some of psychiatric conditions that are treated with lithium. This drug acts as mood stabilizer and it is prescribed to patients with severe mood swings and irritability. Lithium is an anti manic agent used for treating manic episodes of manic depression. Lithium is effective in treating mood disorders associated with depression and hyperactivity.

Lithium Withdrawal SymptomsSome users have reported lithium side effects that they have experienced after discontinuing the drug. This condition is known as lithium withdrawal syndrome but some researchers disclaim its existence. Lithium withdrawal syndrome is mainly characterized by relapse of manic episodes. Individuals that are using lithium for prolonged period of time have increased risk of becoming manic again if they abruptly stop taking the medicine. On the other hand, there are lithium overdose symptoms that are sometimes included in lithium withdrawal symptoms though both of these symptoms are caused by different reasons. Lithium toxicity occurs when too much lithium has been taken (lithium overdose) and associated symptoms include diarrhea, vomiting, shakiness, drowsiness, seizures, blurred vision, muscle weakness, and lack of coordination.

Controversy Regarding Lithium Withdrawal Syndrome

There is no scientific evidence of lithium withdrawal syndrome existence. Some studies claim that lithium withdrawal syndrome doesn’t exist and the relapse of manic episodes is not actually a withdrawal symptom. The term withdrawal refers to cessation of use of an addictive substance such as nicotine withdrawal. Since lithium is not habit-forming medication it doesn’t cause person to crave for it or experience symptoms that are recognized as withdrawal syndrome. Lithium users are not addicted to the drug but in case of lithium discontinuation their bodies are struggling to adapt to absence of the drug that they became used to be present. Therefore, manic episodes may occur again, that is, a person may experience relapse of manic episodes. Some research studies have observed that patients are at high risk of becoming manic after lithium has been withdrawn especially if withdrawn at once or over a very short period of time. On the other hand, gradual withdrawal of lithium lowers the risk of relapse of manic episodes. It is generally known that the longer person uses certain drug the more his or her brain is used to its presence and the reduction has to be gradual for the best outcome.

Your thoughts on this

User avatar Guest
Captcha